Alert archive / California / Red Flag Warnings in 2024

Red Flag Warning 2, NWS San Diego, CA

October 17, 20244 counties in California

NWS San Diego, CA issued this red flag warning at Oct 17, 2024, 1:19 PM PDT for 4 counties in California. It took effect at Oct 18, 2024, 9:00 AM PDT. It was in force for 11 hr. 14 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 17, 2024, 1:19 PM PDT (20:19 UTC)
In effect from
Oct 18, 2024, 9:00 AM PDT
Expired
Oct 18, 2024, 8:00 PM PDT
In force
11 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 10:20 AM PDTNON-TSTM WND GST 554 N Moreno Valley, CAMesonet station SE268 Box Springs Mtn (SCE268).
Oct 18, 10:40 AM PDTNON-TSTM WND GST 601 Sw Running Springs, CAMesonet station 221SE Running Springs (SCE1221).
Oct 18, 10:50 AM PDTTSTM WND GST 584 Ssw Crestline, CAMesonet station SE809 CSU San Bernardino (SCE809).
Oct 18, 10:55 AM PDTNON-TSTM WND GST 6510 Ne Mission Viejo, CAMesonet station HP018 Santiago Peak.
Oct 18, 11:50 AM PDTNON-TSTM WND GST 535 Sw Devore, CAMesonet station SE157 Fontana (SCE157).
Oct 18, 11:50 AM PDTNON-TSTM WND GST 593 Wsw Devore, CAMesonet station 732SE Lytle Creek (SCE1732).
Oct 18, 12:00 PM PDTNON-TSTM WND GST 702 W Devore, CAMesonet station 815SE Sce Lower Lytle Creek Ridge.
Oct 18, 12:10 PM PDTNON-TSTM WND GST 593 Sse Running Springs, CAMesonet station SE095 Running Springs (SCE095).
Oct 18, 12:20 PM PDTNON-TSTM WND GST 562 Ese Devore, CAMesonet station SE153 Meyers Canyon (SE153).
Oct 18, 12:20 PM PDTNON-TSTM WND GST 633 Sw Crestline, CAMesonet station SE125 Devil Canyon (SCE125).
Oct 18, 1:15 PM PDTNON-TSTM WND GST 652 Nw Running Springs, CAMesonet station HHPC1 Heaps Peak.
Oct 18, 1:40 PM PDTNON-TSTM WND GST 663 S Crestline, CAMesonet station 189SE Arrowhead Springs (SCE1189).
Oct 18, 2:00 PM PDTNON-TSTM WND GST 565 Nw Crestline, CAMesonet station 711SE Silverwood West (SCE1711).
Oct 18, 2:20 PM PDTNON-TSTM WND GST 637 Nne Lytle Creek, CAMesonet station SE338 Cajon Lookout (SCE338).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2024-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2024-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

520 
WWUS86 KSGX 172019
RFWSGX

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Diego CA
119 PM PDT Thu Oct 17 2024

CAZ248-255-257-180515-
/O.NEW.KSGX.FW.W.0002.241018T1600Z-241019T0300Z/
San Bernardino and Riverside County Valleys - The Inland Empire-
San Bernardino County Mountains-
Including The Mountain Top And Front Country Ranger Districts Of
The San Bernardino National Forest-Santa Ana Mountains-
Including The Trabuco Ranger District of the Cleveland National
Forest-
119 PM PDT Thu Oct 17 2024

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 8 PM PDT FRIDAY FOR
STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY...

The National Weather Service in San Diego has issued a Red Flag
Warning for strong gusty winds and low relative humidity, which
is in effect from 9 AM to 8 PM PDT Friday.

* WINDS...North 15 to 30 mph with gusts 30 to 45 mph. Strongest
  winds will be between 10 AM and 6 PM Friday.

* RELATIVE HUMIDITY...5 to 15 percent. Lowest humidity will be
  between 1 PM and 7 PM Friday.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* LOCATION...San Bernardino and Riverside County Valleys-The 
  Inland Empire, San Bernardino County Mountains-Including The 
  Mountain Top And Front Country Ranger Districts Of The San 
  Bernardino National Forest and Santa Ana Mountains-Including The
  Trabuco Ranger District of the Cleveland National Forest.

* ADDITIONAL INFORMATION...Some locations, especially below Cajon
  Pass, will have up to 6 hours of simultaneous wind gusts of 35
  MPH or more and relative humidity below 15 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Maxwell
5 follow-up statements
670 
WWUS86 KSGX 172039
RFWSGX

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Diego CA
139 PM PDT Thu Oct 17 2024

.The Red Flag Warning covers areas from the San Bernardino County
Mountains south through much of the Inland Empire due to a
combination of northerly winds 15-30 MPH with gusts 30-45 MPH and
relative humidity 5-15 percent Friday. The Santa Ana Mountains
will have similar conditions, but the Airport fire resulted in
most fuels in the area having already burned. Conditions will
gradually improve Friday night and Saturday.

CAZ257-172145-
/O.CAN.KSGX.FW.W.0002.241018T1600Z-241019T0300Z/
Santa Ana Mountains-
Including The Trabuco Ranger District of the Cleveland National
Forest-
139 PM PDT Thu Oct 17 2024

...RED FLAG WARNING IS CANCELLED FOR STRONG GUSTY WINDS AND LOW
RELATIVE HUMIDITY FOR THE SANTA ANA MOUNTAINS...

The National Weather Service in San Diego has cancelled the Red
Flag Warning. Most fuels have been burned in the Santa Ana 
Mountains and therefore, the Red Flag Warning will not be in 
effect for this area.

$$

CAZ248-255-180530-
/O.CON.KSGX.FW.W.0002.241018T1600Z-241019T0300Z/
San Bernardino and Riverside County Valleys - The Inland Empire-
San Bernardino County Mountains-
Including The Mountain Top And Front Country Ranger Districts Of
The San Bernardino National Forest-
139 PM PDT Thu Oct 17 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 8 PM PDT
FRIDAY FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY...

* WINDS...North 15 to 30 mph with gusts 30 to 45 mph. Strongest
  winds will be between 10 AM and 6 PM Friday.

* RELATIVE HUMIDITY...5 to 15 percent. Lowest humidity will be
  between 1 PM and 7 PM Friday.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* LOCATION...San Bernardino and Riverside County Valleys  -The 
  Inland Empire and San Bernardino County Mountains-Including 
  The Mountain Top And Front Country Ranger Districts Of The San 
  Bernardino National Forest.

* ADDITIONAL INFORMATION...Some locations, especially below 
  Cajon Pass, will have up to 6 hours of simultaneous wind gusts 
  of 35 MPH or more and relative humidity below 15 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Maxwell
541 
WWUS86 KSGX 180432
RFWSGX

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Diego CA
932 PM PDT Thu Oct 17 2024

.The Red Flag Warning covers areas from the San Bernardino County
Mountains south through much of the Inland Empire due to a
combination of northerly winds 15-30 MPH with gusts 30-45 MPH and
relative humidity 5-15 percent Friday. The Santa Ana Mountains
will have similar conditions, but the Airport fire resulted in
most fuels in the area having already burned. Conditions will
gradually improve Friday night and Saturday.

CAZ248-255-181400-
/O.CON.KSGX.FW.W.0002.241018T1600Z-241019T0300Z/
San Bernardino and Riverside County Valleys - The Inland Empire-
San Bernardino County Mountains-
Including The Mountain Top And Front Country Ranger Districts Of
The San Bernardino National Forest-
932 PM PDT Thu Oct 17 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 8 PM PDT
FRIDAY FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE
INLAND EMPIRE AND SAN BERNARDINO MOUNTAINS...

* WINDS...North 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* LOCATION...San Bernardino and Riverside County Valleys  -The 
  Inland Empire and San Bernardino County Mountains-Including 
  The Mountain Top And Front Country Ranger Districts Of The San 
  Bernardino National Forest.

* ADDITIONAL INFORMATION...Some locations, especially below 
  Cajon Pass, will have up to 6 hours of simultaneous wind gusts 
  of 35 MPH or more and relative humidity below 15 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://www.weather.gov/sandiego
315 
WWUS86 KSGX 181001
RFWSGX

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Diego CA
301 AM PDT Fri Oct 18 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM PDT THIS MORNING 
TO 8 PM PDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW RELATIVE 
HUMIDITY FOR THE INLAND EMPIRE AND SAN BERNARDINO COUNTY 
MOUNTAINS...

.The Red Flag Warning covers areas from the San Bernardino County
Mountains south through much of the Inland Empire due to a
combination of northerly winds 15-30 MPH with gusts 30-45 MPH and
relative humidity 5-15 percent today. The Santa Ana Mountains 
will have similar conditions, but the Airport fire resulted in 
most fuels in the area having already burned. Conditions will 
gradually improve tonight and Saturday.

CAZ248-255-190300-
/O.CON.KSGX.FW.W.0002.241018T1600Z-241019T0300Z/
San Bernardino and Riverside County Valleys - The Inland Empire-
San Bernardino County Mountains-
Including The Mountain Top And Front Country Ranger Districts Of
The San Bernardino National Forest-
301 AM PDT Fri Oct 18 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM PDT THIS MORNING 
TO 8 PM PDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW RELATIVE 
HUMIDITY FOR THE INLAND EMPIRE AND SAN BERNARDINO COUNTY 
MOUNTAINS...

* WINDS...North 20 to 30 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* LOCATION...San Bernardino and Riverside County Valleys-The 
  Inland Empire and San Bernardino County Mountains-Including The 
  Mountain Top And Front Country Ranger Districts Of The San 
  Bernardino National Forest.

* ADDITIONAL INFORMATION...Some locations, especially below 
  Cajon Pass, will have up to 6 hours of simultaneous wind gusts 
  of 35 MPH or more and relative humidity below 15 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://www.weather.gov/sandiego

17
256 
WWUS86 KSGX 181944
RFWSGX

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Diego CA
1244 PM PDT Fri Oct 18 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM PDT THIS MORNING
TO 8 PM PDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR THE INLAND EMPIRE AND SAN BERNARDINO COUNTY
MOUNTAINS...

.The Red Flag Warning covers areas from the San Bernardino County
Mountains south through much of the Inland Empire due to a
combination of northerly winds 15-30 MPH with gusts 40-55 MPH and
relative humidity 5-15 percent. The Santa Ana Mountains will have
similar conditions, but the Airport fire resulted in most fuels 
in the area having already burned. Conditions will gradually 
improve tonight and Saturday.

CAZ248-255-190300-
/O.CON.KSGX.FW.W.0002.000000T0000Z-241019T0300Z/
San Bernardino and Riverside County Valleys - The Inland Empire-
San Bernardino County Mountains-
Including The Mountain Top And Front Country Ranger Districts Of
The San Bernardino National Forest-
1244 PM PDT Fri Oct 18 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE INLAND EMPIRE 
AND SAN BERNARDINO COUNTY MOUNTAINS...

* WINDS...North 20 to 30 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...5 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* LOCATION...San Bernardino and Riverside County Valleys  -The 
  Inland Empire and San Bernardino County Mountains-Including 
  The Mountain Top And Front Country Ranger Districts Of The San 
  Bernardino National Forest.

* ADDITIONAL INFORMATION...Some locations, especially below 
  Cajon Pass, will have up to 6 hours of simultaneous wind gusts 
  of 35 MPH or more and relative humidity below 15 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://www.weather.gov/sandiego

CO
963 
WWUS86 KSGX 190252
RFWSGX

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Diego CA
752 PM PDT Fri Oct 18 2024

.The red flag warning will be allowed to expire.

CAZ248-255-190400-
/O.EXP.KSGX.FW.W.0002.000000T0000Z-241019T0300Z/
San Bernardino and Riverside County Valleys - The Inland Empire-
San Bernardino County Mountains-
Including The Mountain Top And Front Country Ranger Districts Of
The San Bernardino National Forest-
752 PM PDT Fri Oct 18 2024

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE INLAND 
EMPIRE AND SAN BERNARDINO COUNTY MOUNTAINS...

Wind speeds have fallen below thresholds and continue to trend
weaker. A brief strengthening is likely early Friday morning but
the trend toward weaker winds will continue

$$

http://www.weather.gov/sandiego

12

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this red flag warning went out at Oct 17, 10:00 AM PDT, 3 hours 19 minutes earlier.

Area forecast discussion, Oct 17, 10:00 AM PDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
1000 AM PDT Thu Oct 17 2024

.SYNOPSIS...
A cooling trend will continue today in coastal and valley areas and
through Friday in the mountains and deserts. The marine layer will
continue to deepen through tonight and bring a chance of light
showers tonight. Gusty west winds in the mountains and deserts this
afternoon and evening will become gusty north winds Friday, along
with very low humidity over inland areas by Friday afternoon. Dry
weather with a warming trend will prevail Saturday through Wednesday
with temperatures a little above normal in the early to middle parts
of next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Skies were mostly cloudy this morning from the foothills west to the
coast, though with a lot of breaks in the clouds due to a less thick
cloud layer this morning (generally around 1000 feet MSL or less
thick). Despite the gaps in the clouds, the coastal eddy and deeper
inversion base between around 3500 and 4000 ft MSL, the clouds will
struggle to clear in coastal and valley areas today. Gusty west
winds will prevail this afternoon from the mountain crests east
thorugh the deserts due to the increasing MSLP/temperature/height
gradients.

An upper low will move southeast from the Pac NW through the Great
Basin by Friday morning and Arizona by Friday afternoon. With the
deep marine layer this will produce a few showers from the coast to
the coastal mountain slopes tonight, with most precipitation amounts
remaining below 1/10 inch (mostly a few hundredths). High pressure
aloft will strengthen over the East Pacific and result in northerly
flow over SoCal Friday with tight height/temperature gradients
aloft. High-resolution models indicate strong northerly flow
developing during the late morning through/below Cajon Pass and
extending south through many parts of the Inland Empire plus parts
of the Santa Ana Mountains and Foothills. Gusts between 30 and 40
MPH are possible in windier areas, along with a sharp decrease in
relative humidity, below 10 percent in some locations. See the fire
weather discussion below for more details. With the downsloping into
the Inland Empire as well as clearing out, areas west of the
mountains should be a little warmer Friday, but the mountains and
deserts will be colder due to the air mass being colder especially
at 850 MB (not as much at 700 MB as there will be a stable layer
near/slightly above the mountain crests which will assist mountain
wave development). Support weakens Saturday, though local gusty
winds will still occur from the coastal mountain slopes to the
valleys, though mostly below 35 MPH for gusts, though some areas
could be slightly windier Saturday than Friday due to more of a
northeasterly vs. northerly component to the wind. Humidity will
continue to be low over inland areas. Saturday will be a little
warmer in most locations.

The high pressure aloft over the NE Pacific will shift east to the
West Coast by Sunday but with lower amplitude as a longwave trough
will develop farther north over the NE Pacific/Pac NW/SW Canada. The
ridging down here should be enough to keep our area dry with
temperatures mostly 5-10 deg F above normal Sun-Wed, with some
cooling likely after that as most ensemble solutions show a deeping
trough off the coast the second half of next week.

&&

.AVIATION...
171550Z...Coast/Valleys...Low clouds over the entire coastal basin
will have bases 2500-3500 feet MSL with tops around 4200 feet, with
VIS 3-5SM far inland and local higher terrain obscured. Local VIS 2-
5SM in -DZ through 18Z. Limited and random scatter out 18-01Z. BKN
low clouds becoming more uniform after 01Z, with areas of -DZ and
-SHRA temporarily lowering bases/VIS through 11Z Friday.

Mountains/Deserts...Westerly winds gusting 25-45 kts after 23Z
mainly over ridges and through mountain passes into adjacent
deserts. MOD updrafts and downdrafts in lee of ridges and passes.

&&

.MARINE...
No hazardous marine conditions are expected through Monday.

&&

.FIRE WEATHER...
Santa Ana Winds will develop Friday and bring a large decrease in
humidity over inland areas, with relative humidity likely below 10
percent in most Inland Empire locations by Friday afternoon, as well
as some mountain locations. A few areas will have a combined
sustained winds 25+ MPH/gusts 35+ MPH when humidity will be less
than 15 percent, possibly for up to 6 hours Friday afternoon. Winds
will be slightly lower Saturday, but humidity will remain low.
Especially given the dry fuels, there will be elevated to critical
fire weather conditions, especially from the San Bernardino
Mountains southwest through the Inland Empire and to the Santa Ana
Mountains. We are currently examining this further. Humidity will
remain low, at times below 15 percent, over inland areas early next
week but with generally low wind speeds.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC/FIRE...Maxwell
AVIATION/MARINE...Small

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 5:18 AM PDTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego49 hr

Nearby

Red Flag Warnings in California, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.